UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 27

of 'Necrotizing soft tissue infections'

27
TI
Outbreak of necrotizing fasciitis due to Clostridium sordellii among black-tar heroin users.
AU
Kimura AC, Higa JI, Levin RM, Simpson G, Vargas Y, Vugia DJ
SO
Clin Infect Dis. 2004 May;38(9):e87-91. Epub 2004 Apr 14.
 
In California, black tar heroin (BTH) use among injection drug users (IDUs) has resulted in an increased number of cases of wound botulism due to Clostridium botulinum, tetanus due to Clostridium tetani, and necrotizing soft-tissue infections due to a variety of clostridia. From December 1999 to April 2000, nine IDUs in Ventura County, California, developed necrotizing fasciitis; 4 died. Cultures of wound specimens from 6 case patients yielded Clostridium sordellii. Some of the patients appeared to have the toxic shock syndrome previously reported to be characteristic of toxin-mediated C. sordellii infection, which is characterized by hypotension, marked leukocytosis, and hemoconcentration. The suspected source of this outbreak was contaminated BTH that was injected subcutaneously or intramuscularly ("skin popped"). This outbreak of C. sordellii infection serves as another example of how BTH can potentially serve as a vehicle for transmitting severe and often deadly clostridial infections, and reinforces the need to educate IDUs and clinicians about the risks associated with skin popping of BTH.
AD
Division of Communicable Disease Control, California Department of Health Services, Gardena, California 90248, USA. akimura@dhs.ca.gov
PMID